MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71322046
Medical Device Problem Codes Defective Component (2292); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 09/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on 28-aug-2023, the patient experienced a dislocation, as the entire construct dislocated from the acetabulum.When this was being reduced in the er, on (b)(6) 2023, the inner femoral head popped out of the bipolar component.The construct was replaced with a new 46 od component and a 28 +8 femoral head.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
D1/d2a/d2b, d4, d6b, g4, h4.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection does not reveal any defects on the device.The quality engineering team has reviewed this event and carried a dimensional evaluation on the assembly components.It was concluded that the plastic locking ring and cocr femoral head features are the components which would influence the failure as listed in this complaint.However, the cocr head was found to be within specification, and the evaluation of the locking ring is inconclusive, as the plastic material has experience stress and temperature change.Therefore, the dimensions of the locking ring do not represent the product at time of manufacturing.The evaluation performed on the retaining ring revealed that the thickness was out of specification.The potential factor of the issue is suspected to be related to foreign material (e.G., dried blood) on the part, which could have caused the part to appear out of specification.It is also noted that there is a possibility that the part was not sufficiently polished or cleaned.This result was processed through our non-conformance process and given the available evidence, no further corrective actions were deemed necessary at this time.As the femoral head "popped out" of the construct while the assembly remained intact, the retaining ring has no relation to the documented event.The clinical/medical investigation concluded that the provided post reduction x-ray image confirms the femoral head disassociated from the bipolar component.However, the photos and x-ray image alone do not provide a clinical root cause of the reported event.The impact to the patient is limited to the revision surgery.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 16 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems and endoprostheses systems revealed that dislocations may result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or malpositioning of components.Additionally, care must be taken to assess the viability of the acetabular hyaline cartilage and the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis.These have been identified as warnings and precautions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we don't have evidence to conclude that the product failed to meet specifications at the time of manufacture.Factors that could contribute to the reported event include postoperative care, size selected or abnormal loading of limb.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM BIPOLAR COCR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17814028
Report Number1020279-2023-01845
Device Sequence Number7249134
Product Code KWY
UDI-Device Identifier03596010492456
UDI-Public3596010492456
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71322046
Device Lot Number21KM19531
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer10/05/2024
11/13/2024
Initial Report FDA Received Date09/25/2023
Supplement Report FDA Received Date10/14/2024
11/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71302804/COCR 12/14 FEM HEAD 28 + 4.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexFemale